Texas, 2019

Flash Flooding in Texas, June 24, 2019

June 24, 2019 · NWS EWX · 2 events in 1 county or zone

Thunderstorms developed along an outflow boundary from convection in North Texas and tapped into a very moist boundary layer to produce locally heavy rain. Some of these storms caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along an outflow boundary from convection in North Texas and tapped into a very moist boundary layer to produce locally heavy rain. Some of these storms caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 24, 2:23 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 24, 2:23 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
323 PM CDT Mon Jun 24 2019

.SHORT TERM (Tonight through Tuesday Night)...
Ongoing area of showers and thunderstorms across portions of the Hill
Country into the I-35 corridor continues early this afternoon. Hi-res
guidance had a tough time capturing this activity, so we have gone
mainly with radar trends and existing outflow boundaries interacting
with daytime heating. We are noticing a decreasing trend in radar
activity along the I-35 corridor near Austin, while activity farther
south near San Antonio continues to develop. Overall, this area of
showers and storms is expected to maintain for the next 2-3 hours.
The main concern with this activity will be locally heavy rainfall
and marginally severe wind gusts.

Elsewhere, convective trends are increasing across west central Texas
and this area should be the focus for the most active weather for the
evening hours. Some of this convection may eventually move southward
and impact portions of the southern Edwards Plateau, including
northern Edwards and Val Verde counties. The main concern with these
storms will be large hail and damaging wind gusts.

On Tuesday, the flow aloft will change little and with plenty of
moisture, residual outflow boundaries and daytime heating, we should
see some scattered showers and thunderstorms, especially during the
afternoon and evening hours. While overall severe weather chances
appear low, we can't rule out a strong to possibly severe storm or
two for areas generally along and east of the I-35 corridor. In
addition, slow storm movement will likely yield pockets of heavy
rainfall.

&&

.LONG TERM (Wednesday through Monday)...
The forecast for the middle and late portion of this week should
largely be dominated by a slowly strengthening subtropical ridge
axis. As this occurs, the atmosphere should begin to stabilize
resulting in a drying and warming trend. Temperatures should remain
close to seasonal averages with highs generally in the upper 80s to
mid 90s, with overnight lows in the upper 60s to mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  91  75  93  73 /  20  50  30  10   0
Austin Bergstrom Intl Airport  74  90  74  92  72 /  20  50  30  10   0
New Braunfels Muni Airport     75  90  73  92  72 /  30  50  30  10   0
Burnet Muni Airport            73  89  71  90  71 /  20  40  30  -   -
Del Rio Intl Airport           74  92  73  93  74 /  30  30  20  10  -
Georgetown Muni Airport        74  90  73  91  72 /  20  50  30  10  -
Hondo Muni Airport             75  91  72  94  72 /  30  50  30  10  -
San Marcos Muni Airport        74  90  73  92  72 /  30  50  30  10   0
La Grange - Fayette Regional   75  91  76  93  74 /  30  50  30  10   0
San Antonio Intl Airport       75  90  74  93  73 /  30  50  30  10  -
Stinson Muni Airport           75  90  75  93  74 /  30  50  30  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Treadway
Short-Term/Long-Term...Platt
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 24, 3:55 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
455 AM CDT Mon Jun 24 2019

TXZ171>173-183>194-202>209-217>225-228-251100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
455 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance for strong to severe thunderstorms across all
of South Central Texas today and tonight. Large hail and damaging
winds are the primary threats, but locally heavy downpours of 1
to 2 inches will also be possible. The potential for severe
weather will be slightly higher across areas west of a Kerrville
to Pearsall line.

Elevated heat indices of 103 to 109 degrees are expected over the
Rio Grande Plains this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will remain possible Tuesday, with gusty
winds and brief heavy downpours possible. Otherwise, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 9:20 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1020 AM CDT Mon Jun 24 2019

TXZ172-173-192-241615-
Williamson TX-Burnet TX-Travis TX-
1020 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...
NORTHWESTERN TRAVIS AND CENTRAL BURNET COUNTIES UNTIL 1115 AM CDT...

At 1020 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shady Grove, or near Bertram, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burnet, Bertram, Liberty Hill, Florence, Watson, Oatmeal, Briggs,
Mahomet, Sunnylane, Joppa, Andice, Shady Grove and Longhorn Cavern
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 9788 3091 9783 3090 9777 3089 9774
      3053 9802 3069 9836 3103 9809 3103 9791
TIME...MOT...LOC 1520Z 290DEG 12KT 3084 9810

AAT
Special weather statement, Jun 24, 10:10 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1110 AM CDT Mon Jun 24 2019

TXZ172-173-192-241715-
Williamson TX-Burnet TX-Travis TX-
1110 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHERN TRAVIS AND
CENTRAL BURNET COUNTIES UNTIL 1215 PM CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Georgetown Dam, or 7 miles west of Serenada, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Anderson Mill, Serenada, Windemere, Leander, Hutto,
Manor, Lago Vista, Bartlett, Liberty Hill, Jarrell, Florence and
Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 9783 3087 9762 3074 9727 3071 9726
      3040 9734 3042 9737 3034 9741 3056 9820
      3092 9784
TIME...MOT...LOC 1610Z 287DEG 27KT 3068 9781

AAT
Special weather statement, Jun 24, 10:46 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1146 AM CDT Mon Jun 24 2019

TXZ172-190>192-241730-
Blanco TX-Hays TX-Burnet TX-Travis TX-
1146 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...WESTERN
TRAVIS...NORTHEASTERN BLANCO AND SOUTH CENTRAL BURNET COUNTIES UNTIL
1230 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cypress Mill, or 10 miles north of Dripping
Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Dripping Springs, Anderson Mill, Lakeway, Lago Vista, Bee
Cave, West Lake Hills, Hudson Bend, The Hills, Woodcreek, Bear Creek,
Spicewood, Barton Creek, Cypress Mill, Henly, Payton, Pedernales
Falls State Park, Shady Hollow, Driftwood and Mansfield Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 9785 3045 9782 3045 9780 3043 9778
      3043 9776 3045 9775 3044 9772 2998 9796
      3015 9845 3056 9818
TIME...MOT...LOC 1645Z 297DEG 13KT 3034 9814

AAT
Special weather statement, Jun 24, 1:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Mon Jun 24 2019

TXZ191-205>207-242045-
Guadalupe TX-Comal TX-Bexar TX-Hays TX-
244 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYS...WESTERN
GUADALUPE...BEXAR AND COMAL COUNTIES UNTIL 345 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leon Valley, or near San Antonio, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
Universal City, Live Oak, Selma, Stinson Municipal Airport, San
Antonio Int Airport, Randolph AFB, Canyon Lake Dam, Canyon Lake, Leon
Valley, Helotes, Kirby, Alamo Heights, Windcrest and Terrell Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 9880 2960 9881 2998 9817 2987 9799
      2975 9790 2948 9808 2944 9812 2944 9814
      2911 9841
TIME...MOT...LOC 1944Z 328DEG 20KT 2951 9859

AAT
Special weather statement, Jun 24, 3:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Mon Jun 24 2019

TXZ205-207-221-242145-
Guadalupe TX-Bexar TX-Wilson TX-
403 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE...
NORTHWESTERN WILSON AND SOUTHERN BEXAR COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Somerset, or 8 miles southwest of Stinson Municipal
Airport, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Antonio, Schertz, Cibolo, Stinson Municipal Airport, Randolph
AFB, Kirby, St. Hedwig, Somerset, Elmendorf, La Vernia, China Grove,
New Berlin, Calaveras Lake, Zuehl, Converse, Sandy Oaks, Von Ormy,
Buena Vista, Martinez and Losoya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2923 9871 2956 9825 2938 9803 2913 9846
TIME...MOT...LOC 2103Z 241DEG 19KT 2923 9854

The radar

The Austin/San Antonio radar (KEWX), 42 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
June 24, 3:05 PM CST to 4:45 PM CST
Where
Bexar County, 1.93 mi ESE of Longhorn to 1.85 mi ESE of Longhorn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.510, -98.400

Thunderstorms produced heavy rain that led to flash flooding. There was water over the road in the vicinity of Walzem Rd. and I-35 in San Antonio.

Flash Flood, Bexar

When
June 24, 3:23 PM CST to 4:45 PM CST
Where
Bexar County, Woodlawn Lake to 0.42 mi NNE of Woodlawn Lake
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.450, -98.520

Thunderstorms produced heavy rain that led to flash flooding. The right lane of I-10 near W. Woodlawn Ave. was flooded in San Antonio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834966, 834965.